Hail, Jackson
- When
- June 23, 2:35 PM CST
- Where
- Jackson County, 0.69 mi S of Spring Branch
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.090, -94.350
A cold front caused severe thunderstorms across central Missouri, during the afternoon and evening hours of June 23, 2010. There were several reports of damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front caused severe thunderstorms across central Missouri, during the afternoon and evening hours of June 23, 2010. There were several reports of damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 23, 2:06 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 PM CDT WED JUN 23 2010
.DISCUSSION...
THROUGH TONIGHT...
BY MID AFTERNOON...STARTED TO SEE SOME ISOLATED SHOWERS DEVELOPING
ALONG THE COLD FRONT...WHICH WAS DRAPED ACROSS NE KS AND NW MO. THIS
FRONT WILL TRACK SEWD THIS EVENING...EXITING THE REGION BY THE EARLY
OVERNIGHT HOURS. CAN EXPECT SHOWER AND THUNDERSTORM DEVELOPMENT TO
CONTINUE ALONG AND BEHIND THE FRONT FOR THE REMAINDER OF THIS
AFTERNOON THROUGH THE EVENING HOURS. WITH SUCH WARM TEMPS ALOFT...IT
WILL BE DIFFICULT TO GET LARGE HAIL OUT OF THESE STORMS...BUT
CANNOT RULE OUT SOME MARGINALLY SEVERE HAIL. STRONGEST MID LEVEL
FLOW SHOWS WINDS GENERALLY OUT OF THE WEST AT 30-40 KTS. WITH THE
DEEP LAYER FLOW OVER THE REGION...COULD SEE SOME BOW ECHOES
DEVELOPING ALONG THIS LINE AS THE STORMS RAMP UP. SO...GREATEST
THREAT WITH THESE STORMS WILL BE FOR DAMAGING WINDS. THESE STORMS
WILL BEGIN TO WEAKEN AS WE HEAD INTO THE EVENING HOURS. BY LATE THIS
EVENING...THE FRONT WILL HAVE PASSED JUST SOUTH OF THE CWA...WITH
LINGERING SHOWERS BEHIND THE FRONT. ANY PRECIP SHOULD BE OUT OF THE
CWA BY THE EARLY OVERNIGHT HOURS. WITH THE FRONTAL PASSAGE...THE
NORTHWESTERLY FLOW WILL USHER MORE SEASONAL TEMPERATURES INTO THE
REGION...BRINGING A TEMPORARY RELIEF TO THE EXTENDED HEAT.
ACH
THURSDAY THROUGH WEDNESDAY...
A SOMEWHAT QUIET WEATHER PATTERN WILL ENCOMPASS THE REGION THROUGH
THE FIRST HALF OF THE UPCOMING WEEKEND. SFC FRONT SHOULD BE SOUTH OF
THE FORECAST AREA BY THURSDAY MORNING WITH A RELATIVELY COOLER AIR
MASS FILTERING SOUTHWARD BEHIND THE BOUNDARY. GIVEN UPSTREAM
READINGS THIS AFTERNOON AND EXPECTED PRESSURE RISES ACROSS THE
CENTRAL PLAINS...MOST AREAS LOOK TO REMAIN IN THE 80S TOMORROW
AFTERNOON.
HOWEVER...THE REPRIEVE FROM THE HEAT WILL BE FAIRLY SHORT LIVED AS
THE SOUTHERN PLAINS UPPER RIDGE ONCE AGAIN BUILDS NORTHWARD. WITH
BUILDING 1000-500MB THICKNESSES AND GRADUALLY INCREASING H85 TEMPS
THROUGH THE DAY FRIDAY...BELIEVE TEMPS WILL ONCE AGAIN REBOUND INTO
THE UPPER 80S TO LOWER 90S. UPPER RIDGE WILL CONTINUE PUSH OVERHEAD
SATURDAY LEADING TO CONTINUED HEAT THROUGH THE FIRST HALF OF THE
WEEKEND. THE NEXT UPPER SHORT WAVE TROUGH WILL MOVE INTO THE
NORTHERN PLAINS DURING THE WEEKEND SENDING A COLD FRONT SOUTHWARD
INTO THE CENTRAL PLAINS AND MIDWEST BY THE MIDDLE TO LATTER PART OF
THE WEEKEND. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR
SHOWER/THUNDERSTORM ACTIVITY WILL ARRIVE BY LATE SATURDAY NIGHT INTO
SUNDAY AS THE FRONT MOVE THROUGH THE FORECAST AREA.
BEYOND THIS WEEKEND...UPPER RIDGE BUILDS ACROSS THE EASTERN ROCKIES
LEADING TO NORTHWEST FLOW ALOFT ACROSS THE CENTRAL PART OF THE
COUNTRY. SHOULD THIS TREND HOLD...THIS SHOULD SPELL SLIGHTLY COOLER
TEMPS FOR THE AREA THROUGH THE MIDWEEK TIME FRAME.
DEROCHE
&&
.AVIATION...
FOR THE 18Z TAF...THE LATEST SATELLITE IMAGERY IS SHOWING BROKEN
MODERATE CUMULUS DEVELOPING ALONG A WEAK COLD FRONT THAT IS LOCATED
ACROSS NORTHWEST MISSOURI EARLY THIS AFTERNOON. SHORT TERM MODELS
ARE CONSISTENT IN DEVELOPING SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND BEHIND THE WEAK COLD FRONT AS IT MOVES SOUTHEAST THROUGH
THE CWA LATE THIS AFTERNOON AND EARLY EVENING. FORECAST SOUNDINGS
INDICATE THAT CONVECTIVE TEMPERATURES WILL BE REACHED AROUND 20
UTC...THUS SHOULD START SEEING TCU AROUND THAT TIME...AND CB BY 21
UTC. BEST POTENTIAL FOR CONVECTION STILL LOOKS TO BE GREATEST FOR
KMCI AND KMKC BETWEEN 23/21 AND 24/00 UTC...WITH KSTJ POSSIBLY
REMAINING NORTH OF MAIN CONVECTIVE COMPLEX. STORM THREAT WILL
DIMINISH BY 02-03 UTC AS LARGE SCALE SUBSIDENCE OVERWHELMS REGION IN
WAKE OF SHORT WAVE PASSAGE IN THE NORTHERN PLAINS. OTHERWISE...SOME
CONCERN ABOUT MVFR CIGS THAT HAVE DEVELOPED NORTH OF THE FRONT
ACROSS SOUTHEAST NEBRASKA...HOWEVER TIME OF DAY MAY MITIGATE
DEVELOPMENT...SO FOR NOW WILL COVER WITH LOW END VFR CIGS. THESE LOW
END VFR CIGS WILL BE SHORT-LIVED...WITH VFR CONDITIONS EXPECTED AT
ALL THREE TAF SITES BY 04 UTC. SURFACE WINDS WILL VEERING FROM THE
SOUTHWEST TO WEST NORTHWEST AFTER FRONTAL PASSAGE...BECOMING LIGHT
NORTHERLY BY 04-06 UTC.
24
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ023>025-028>033-
037>040-043>046-053-054.
KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ057-060-103>105.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT WED JUN 23 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 106 PM CDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL BEGIN TO TRACK SOUTHEASTWARD ACROSS THE REGION THIS AFTERNOON THROUGH THIS EVENING...LEADING TO THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. THUNDERSTORMS WILL LIKELY DEVELOP ALONG...SOUTH AND EAST OF A LINE STRETCHING FROM ST. JOSEPH TO KIRKSVILLE...WITH INITIAL DEVELOPMENT STARTING BETWEEN 2 AND 3 PM... AND THE LINE OF STORMS EXTENDING FROM THE KANSAS CITY AREA TO MOBERLY BY 4 TO 5 PM. THE MAIN THREATS EXPECTED FROM THESE STORMS WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. AHEAD OF THE FRONT...HOT AND HUMID CONDITIONS WILL PERSIST ACROSS THE REGION THIS AFTERNOON. HEAT INDEX VALUES WILL LIKELY RANGE FROM 100 TO 108 OVER WEST CENTRAL AND CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE SATURDAY NIGHT THROUGH SUNDAY AS ANOTHER COLD FRONT SWEEPS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS GENERALLY ALONG AND SOUTH AND EAST OF LINE FROM KANSAS CITY TO KIRKSVILLE. ACH
The Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Tree limbs and power lines were reported down, with cable and phone service out.
Two foot diameter tree was reported blown over.
Trees and power lines were reported down at the intersection of Dyer and Pratt Streets. A large tree had also fallen on the roof of a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244382, 244383, 244385, 244386, 244389, 244387, 244388, 244391, 244392.